Wildfire, Dallam
- When
- October 4, 12:35 PM CST to 6:00 PM CST
- Where
- Dallam forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
S. Highway 385 and about one mile southwest of the intersection of Andy James Road and Bowers Lane.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire began around 1235 CST about eleven miles north northwest of Chamberlin Texas in northeast Dallam County...or east of U.S. Highway 385 and about one mile southwest of the intersection of Andy James Road and Bowers Lane. The wildfire was a rekindle from a lightning-started grass fire the day before near AT&T Lane which occurred in wheat stubble...CRP grass and federal grassland. The fire consumed a total of one thousand five hundred and fifty acres. The wildfire was contained approximately 1800 CST and no structural damage or injuries were reported...even though one home was threatened. Fire Departments from Dalhart...Texline...Stratford...Hartley...Texhoma...Boise City...and Felt responded to the wildfire. Dallam County provided two maintainers from the Texas Department of Transportation to help control the fire. Fire fighters reported that winds were gusting to twenty-four knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 4, 11:15 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1215 PM CDT SAT OCT 4 2008 .AVIATION... BREEZY SURFACE WINDS WILL PERSIST THROUGH TONIGHT WITH THE APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM. SUSTAINED WINDS OF AROUND 20KTS WITH GUSTS TO NEAR 30KTS WILL BE THE NORM. CLOUDS WILL ALSO BE ON THE INCREASE THROUGH THE DAY WITH THE APPROACH OF THE SYSTEM. THE UPPER LOW KICKS IN FULL FORCE AFTER 06Z. THEREFORE...INCREASED CLOUDS AND PRECIPITATION CHANCES WILL BE ON TAP FOR EARLY SUNDAY MORNING. CB AND PROB30 REMARKS HAVE BEEN INCLUDED AT ALL TAF SITES BY 12Z SUNDAY. && .PREV DISCUSSION... /ISSUED 641 AM CDT SAT OCT 4 2008/ AVIATION... LL JET IN PLACE WILL CREATE WIND SHEAR AT KAMA AND KGUY THROUGH 15Z. A SURFACE LOW WILL DEEPEN ALONG THE LEE SIDE OF THE ROCKIES AND PROVIDE A TIGHT PRESSURE GRADIENT OVER THE PANHANDLES TODAY. WINDS SPEEDS ARE EXPECTED TO INCREASE TO AROUND 25 KNOTS WITH GUSTS ABOVE 35 KNOTS FROM THE SOUTH TO SOUTHWEST. NOT CONFIDENT WIND GUSTS WILL REACH 40 KNOTS AT KAMA SO HELD OFF ON ISSUING AN AVIATION WEATHER WARNING FOR NOW. MAY SEE A BRIEF RELIEF FROM THE WINDS STARTING AT 00Z...THEN ANTICIPATE WINDS INCREASING AGAIN BY 06Z. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE PANHANDLES LATER THIS AFTERNOON AND EVENING BRINGING THE POTENTIAL FOR PRECIP. MENTIONED CB REMARKS FOR NOW AND THINKING THE BETTER CHANCES FOR PRECIP WILL BEGIN ON SUNDAY. JJB PREV DISCUSSION... /ISSUED 522 AM CDT SAT OCT 4 2008/ DISCUSSION... AN UPPER LEVEL TROUGH WILL BE THE MAIN WEATHER FEATURE FOR THE PANHANDLES OVER THE NEXT TWO DAYS. OUT AHEAD OF THIS FEATURE...SURFACE LOW PRESSURE WILL BUILD OVER THE AREA AND BREEZY TO WINDY CONDITIONS WILL BE THE RULE BY AFTERNOON. THE SURFACE FLOW WILL PULL MOISTURE INTO THE AREA DURING THE DAY AND WILL COMPLETE THE INGREDIENTS NEEDED TO FIRE OFF THUNDERSTORMS TONIGHT AND SUNDAY. AS THE MAIN SYSTEM SETTLES INTO THE AREA...THUNDERSTORM COVERAGE SHOULD EXPAND SUNDAY AS SEVERAL SMALL DISTURBANCES RIPPLE THROUGH. STRONG SURFACE WINDS SUNDAY WILL MAINTAIN THE MOISTURE SUPPLY. STRONG WINDS CONTINUE NOT FAR ABOVE THE SURFACE WHICH SHOULD BRING ANOTHER ROUND OF BREEZY TO WINDY CONDITIONS SUNDAY ALONG WITH THE THUNDERSTORMS. MOIST FLOW WILL BE CUT OFF ON MONDAY AS THE UPPER LEVEL SYSTEM STARTS TO LIFT NORTHEASTWARD AND COOLER AIR DROPS INTO THE PANHANDLES STARTING EARLY IN THE DAY. THE REMAINDER OF THE WEEK APPEARS TO BE DRY AS A ZONAL PATTERN SETS UP ACROSS THE COUNTRY. BY NEXT WEEKEND...ANOTHER TROUGH ENTERS THE WESTERN US...BUT THIS SYSTEM APPEARS TO ONLY BRUSH THE NORTHERN PORTION OF THE PANHANDLES AT THIS TIME. WYNNE FIRE WEATHER... THE ATMOSPHERE WILL BE DRY OUT AHEAD OF THE UPPER LEVEL SYSTEM TODAY. HUMIDITIES WILL BE LOWEST IN THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. WINDS WILL STRENGTHEN AS SURFACE LOW PRESSURE DEVELOPS OVER THE AREA. THE BREEZY TO WINDY CONDITIONS COMBINED WITH RELATIVE HUMIDITIES AROUND 20 TO 25 PERCENT THIS AFTERNOON COULD RESULT IN ELEVATED FIRE CONCERNS. A FIRE DANGER STATEMENT HAS BEEN ISSUED FOR TODAY DETAILING THE MOST VULNERABLE AREAS. THE MOIST SOUTHERLY FLOW SHOULD CREATE A MOIST ENVIRONMENT FOR SUNDAY AND THE HUMIDITY VALUES SHOULD REMAIN WELL ABOVE CRITICAL LEVELS. THUNDERSTORMS WILL AFFECT MOST AREAS ON SUNDAY. WYNNE && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 99/99
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT OCT 4 2008 OKZ001>003-TXZ001>020-051000- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SAT OCT 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES THE AREA. BREEZY SOUTHERLY WINDS WITH GUSTS NEAR 40 MPH...ALONG WITH DRY AIR WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS ACROSS THE ENTIRE PANHANDLES TODAY. ALSO...THE BREEZY WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL BE LIKELY ON SUNDAY ACROSS THE PANHANDLES. A SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS IS ALSO EXPECTED ON SUNDAY WITH THE MAIN THREATS FROM THESE STORMS BEING GUSTY WINDS AND HAIL. SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH MONDAY...BUT SHOULD BE ENDING FROM WEST TO EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER CONDITIONS FOR POSSIBLE ACTIVATION ON SUNDAY. GARCIA
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, October 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133447.